Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 7, 2016, 10:01 PM MDT for 4 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 10:01 PM MDT (04:01 UTC)
- Expired
- Aug 7, 2016, 11:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 223 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
610
WWUS83 KBIS 080401
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM MDT SUN AUG 7 2016
NDZ017-031-032-040-043-080500-
MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
1001 PM MDT SUN AUG 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SLOPE...GOLDEN
VALLEY...WESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL
1100 PM MDT...
AT 1000 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BLOOMFIELD TO NEAR CARLYLE TO 17
MILES WEST OF LADNER. MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOWMAN...BEACH...AMIDON...RHAME...MARMARTH...MEDORA...GOLVA...
SENTINEL BUTTE...SKAAR...MUD BUTTES...TROTTERS...GRIFFIN...
PRETTY BUTTE...ALPHA...THREE V CROSSING...FRYBURG AND SUNSET BUTTE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4770 10404 4699 10326 4599 10330 4594 10346
4595 10405
TIME...MOT...LOC 0400Z 242DEG 29KT 4744 10489 4671 10406 4585 10409
$$
ABELINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 7, 8:30 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 7, 8:30 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 930 PM CDT SUN AUG 7 2016 .UPDATE... Issued at 926 PM CDT Sun Aug 7 2016 Significant update to pops especially southwest as line of showers and thunderstorms progressing east will move into teh state before midnight. HRRR and other CAM models trend the precip area down as it moves east into central North Dakota late tonight as it moves into less stable air with less favorable lapse rates. UPDATE Issued at 612 PM CDT Sun Aug 7 2016 Latest HRRR shows convection across southeast Montana associated with cold frontal boundary will approach southwest North Dakota late this evening. Meanwhile the showers have pretty much ended across the north central portion of North Dakota this evening. Trimmed back pops there. Otherwise current forecast looks good. && .SHORT TERM...(This evening through Monday) Issued at 303 PM CDT Sun Aug 7 2016 The chance of severe thunderstorms Monday afternoon and evening is the focus of the short term forecast period. As of 1945 UTC, weak mid-level lapse rates of 6 C/km or less over central ND are greatly limiting instability (MLCAPE remains under 500 J/kg per objective analysis data). Vertical development of a cumulus field over western and central ND is thus being restricted and the chance of a shower or weak storm this afternoon ahead of a weak shortwave trough crossing the state is low. Otherwise, there is another shortwave trough approaching Billings, MT, as of the mid afternoon after peeling off a 500-MB low spinning near Seattle. We expect this shortwave to reach western ND by 06 UTC and then move slowly across central ND on Monday. The 12 UTC global model suite is in good agreement on this evolution. A chance of convection is reasonable with the passage of this wave, beginning in western ND by 06 UTC and slowly spreading eastward into central ND by Monday morning. Recent convection-allowing model further supports this idea, though it also suggests any storms will be weak. That is in line with the expected degree of elevated instability overnight, as MUCAPE is forecast to only climb to around 500 J/kg thanks to only slowly-steepening mid-level lapse rates aloft. By Monday afternoon, a surface wind shift/weak cold front will be situated along the Highway 83 corridor, with middle to upper 60s F dewpoints expected in the pre-frontal warm sector. Note that the 12 UTC GFS appears to be much too aggressive in mixing out lower atmospheric moisture Monday afternoon (a bias observed repeatedly the last several weeks), which allows that model simulation to push the effective wind shift/density gradient further east than we expect. Based on NAM-based forecast soundings, a corridor with MLCAPE near 2000 J/kg and 0-6-km bulk wind shear of 35 to 40 kt is forecast along the front Monday afternoon and evening, supportive of a conditional severe weather risk. However, guidance is not all that supportive of more than isolated deep convective development owing to a relatively narrow moisture axis, residual capping, and the possibility of weak height rises aloft after 00 UTC. .LONG TERM...(Monday night through Sunday) Issued at 303 PM CDT Sun Aug 7 2016 Additional chances of thunderstorms are in the forecast Tuesday night through Thursday as southwest flow is maintained aloft while a 500-MB low ejects from the Pacific northwest into south central Canada by Thursday. There will be some risk of strong to severe thunderstorms, but we are not particularly confident in the details of the convective evolution through the period. The 12 UTC GFS, NAM, and ECMWF do generally suggest that the daytime hours Tuesday will be dry with shortwave ridging aloft, before elevated storms develop Tuesday night. Depending on the degree of destabilization that may follow any nocturnal activity, Wednesday could offer the greatest risk of more widespread and/or significant severe weather when mid-level winds are forecast to exceed 50 kt along with greater forcing for ascent with the approach of the stronger shortwave trough. Again, there is considerable mesoscale uncertainty in the forecast by Wednesday, but it's worth noting that three of the top five CIPS analogs to Wednesday yielded SPC Enhanced-risk equivalent or greater events. By late week, flow may turn more northwesterly, allowing for a bit drier period, albeit with potential low-predictability shortwave trough passages typical of that regime. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Aug 7 2016 This Sunday evening a low pressure area and associated cold front across eastern Montana will move east tonight. The cold front will be the focus for scattered thunderstorms after 04z from KISN-KDIK. Vfr expected at all TAF sites. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...CJS LONG TERM...CJS AVIATION...WAA
Hazardous weather outlook, Aug 7, 5:26 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 626 PM CDT SUN AUG 7 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 626 PM CDT SUN AUG 7 2016 /526 PM MDT SUN AUG 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN NORTH DAKOTA OVERNIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN TUESDAY EVENING THROUGH THURSDAY NIGHT. SOME STORMS MAY BE SEVERE MONDAY...TUESDAY EVENING AND NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Aug 7, 10:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM MDT SUN AUG 7 2016
NDZ017-031-032-040-043-080500-
MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
1001 PM MDT SUN AUG 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SLOPE...GOLDEN
VALLEY...WESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL
1100 PM MDT...
AT 1000 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BLOOMFIELD TO NEAR CARLYLE TO 17
MILES WEST OF LADNER. MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOWMAN...BEACH...AMIDON...RHAME...MARMARTH...MEDORA...GOLVA...
SENTINEL BUTTE...SKAAR...MUD BUTTES...TROTTERS...GRIFFIN...
PRETTY BUTTE...ALPHA...THREE V CROSSING...FRYBURG AND SUNSET BUTTE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4770 10404 4699 10326 4599 10330 4594 10346
4595 10405
TIME...MOT...LOC 0400Z 242DEG 29KT 4744 10489 4671 10406 4585 10409
ABELINGNearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.